Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Goodland, KS

January 11, 2013Greeley County, Wallace County, Wichita County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this red flag warning at Jan 11, 2013, 2:40 AM MST for Greeley County, Wallace County, Wichita County, Kansas; Cheyenne County, Colorado. It took effect at Jan 11, 2013, 10:00 AM MST. It was in force for 7 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 2013, 2:40 AM MST (09:40 UTC)
In effect from
Jan 11, 2013, 10:00 AM MST
Expired
Jan 11, 2013, 5:00 PM MST
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Greeley County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 10:21 AM MSTNON-TSTM WND GST 50Firstview, COREDUCED VISIBILITY FROMING BLOWING DUST ON CDOT WEBCAM.
Jan 11, 10:40 AM MSTNON-TSTM WND GST 465 S Tribune, KS
Jan 11, 11:30 AM MSTDUST STORM6 N Wild Horse, CONEAR ZERO VISIBILITY.
Jan 11, 12:16 PM MSTNON-TSTM WND GST 449 Sse Sharon Springs, KS
Jan 11, 12:20 PM MSTNON-TSTM WND GST 4512 S Arapahoe, COVISIBILITY BETWEEN 1/4 TO 1/2 MILE.
Jan 11, 12:41 PM MSTNON-TSTM WND GST 467 Se Weskan, KS
Jan 11, 1:46 PM MSTDUST STORMTribune, KSNEAR ZERO VISIBILITY ACROSS MUCH OF GREELEY COUNTY.
Jan 11, 1:59 PM MSTNON-TSTM WND GST 53Tribune, KS
Jan 11, 3:00 PM MSTDUST STORM13 S Tribune, KSNEAR ZERO VISIBILITIES REPORTED TWO MILES NORTH OF THE GREELEY/HAMILTON COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3549 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WWUS83 KGLD 110940
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
240 AM MST FRI JAN 11 2013

COZ253-KSZ013-014-028-111045-
/O.CAN.KGLD.FW.A.0001.130111T1800Z-130112T0000Z/
KIT CARSON-SHERMAN-THOMAS-LOGAN-
240 AM MST FRI JAN 11 2013 /340 AM CST FRI JAN 11 2013/

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND HUMIDITY 
FOR FIRE WEATHER ZONES 013...014...028 AND 253...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE
WEATHER WATCH.

IN KIT CARSON AND SHERMAN COUNTIES AN HOUR OR SO OF RELATIVE
HUMIDITY BELOW 20 PERCENT IS EXPECTED...BELOW THE THREE HOUR
THRESHOLD. THEREFORE...THE FIRE WEATHER WATCH HAS BEEN CANCELLED.
IN THOMAS AND LOGAN COUNTIES CRITICAL FIRE WEATHER CONDITIONS ARE
NO LONGER EXPECTED. 

$$

COZ254-KSZ027-041-042-111900-
/O.UPG.KGLD.FW.A.0001.130111T1800Z-130112T0000Z/
/O.NEW.KGLD.FW.W.0001.130111T1700Z-130112T0000Z/
CHEYENNE CO-WALLACE-GREELEY-WICHITA-
240 AM MST FRI JAN 11 2013 /340 AM CST FRI JAN 11 2013/

...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND RELATIVE 
HUMIDITY FOR FIRE WEATHER ZONES 027...041...042 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM
10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE 
  CO. IN KANSAS...FIRE WEATHER ZONE 027 WALLACE...FIRE WEATHER 
  ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA.

* WINDS...WEST TO SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO BEGIN
  AROUND 11 AM MST AND CONTINUE THROUGH THE REST OF THE DAY. 

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* TEMPERATURES...IN THE UPPER 40S TO LOW 50S. 

* IMPACTS...ITS IMPORTANT TO KNOW THAT A WIND SHIFT TO THE
  NORTHWEST IS EXPECTED AROUND SUNSET WHICH WILL ALTER THE
  MOVEMENT OF ANY FIRE...SHOULD ANY DEVELOP.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
520 
WWUS83 KGLD 111849
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1149 AM MST FRI JAN 11 2013

COZ254-KSZ027-041-042-120000-
/O.CON.KGLD.FW.W.0001.000000T0000Z-130112T0000Z/
CHEYENNE CO-WALLACE-GREELEY-WICHITA-
1149 AM MST FRI JAN 11 2013 /1249 PM CST FRI JAN 11 2013/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/
THIS AFTERNOON FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 027...041...042 AND 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE 
  CO. IN KANSAS...FIRE WEATHER ZONE 027 WALLACE...FIRE WEATHER 
  ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO 
  BEGIN AROUND 11 AM MST AND CONTINUE THROUGH THE REST OF THE 
  DAY. 

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* TEMPERATURES...IN THE UPPER 40S.

* IMPACTS...ITS IMPORTANT TO KNOW THAT A WIND SHIFT TO THE 
  NORTHWEST IS EXPECTED AROUND SUNSET WHICH WILL ALTER THE 
  MOVEMENT OF ANY FIRE...SHOULD ANY DEVELOP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
008 
WWUS83 KGLD 112358
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MST FRI JAN 11 2013


COZ254-KSZ027-041-042-120100-
/O.EXP.KGLD.FW.W.0001.000000T0000Z-130112T0000Z/
CHEYENNE CO-WALLACE-GREELEY-WICHITA-
458 PM MST FRI JAN 11 2013 /558 PM CST FRI JAN 11 2013/

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON FOR FIRE WEATHER ZONES 027...041...042 AND 254...

RELATIVE HUMIDITY VALUES HAVE RISEN ABOVE CRITICAL RED FLAG
LEVELS AND WILL CONTINUE TO INCREASE THIS EVENING AND OVERNIGHT.
THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jan 11, 2:30 AM MST, 10 minutes earlier.

Area forecast discussion, Jan 11, 2:30 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MST FRI JAN 11 2013

.UPDATE...
ISSUED AT 112 PM MST THU JAN 10 2013

ISSUED A DENSE FOG ADVISORY THROUGH FRIDAY MORNING FOR NORTON AND
GRAHAM COUNTIES IN NORTHWEST KANSAS. IT IS POSSIBLE MORE COUNTIES
COULD BE ADDED TONIGHT IF DENSE FOG REDEVELOPS IN AREAS FURTHER
WEST.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 1107 AM MST THU JAN 10 2013

UPPER LOW WILL MOVE OUT TO THE NORTHEAST TONIGHT TAKING THE
PRECIPITATION WITH IT. CLOUDS AND FOG WILL BE SLOWER TO MOVE
OUT...AND MAY CARRY SOME MENTION OF FOG IN EASTERN COUNTIES THIS
EVENING. AS SURFACE WINDS VEER TOWARDS SOUTHWEST AND TAKE ON A
DOWNSLOPE COMPONENT AFTER MIDNIGHT...REMAINING FOG/CLOUDS WILL
FINALLY SCOUR OUT. STRONG JET MAX ROTATING AROUND THE NEXT SYSTEM
IN THE NORTHERN ROCKIES WILL MOVE OVER THE AREA FRIDAY. MIXED
LAYER WINDS YIELD WARNING CRITERIA WIND SPEEDS BASICALLY ALONG AND
SOUTH OF INTERSTATE 70 SO CONTINUED WITH THE HIGH WIND WATCH.
MODELS HINT AT SOME LIGHT PRECIPITATION FRIDAY AFTERNOON IN
NORTHEAST COLORADO...BUT WITH DRY LOWER LAYERS THINK IT WILL BE
VIRGA. AS FOR FIRE WEATHER...FORECAST RH VALUES HAVE DROPPED TO 15
PERCENT IN AREA UNDER THE HIGH WIND WATCH. DESPITE RECENT SNOW
PACK AND TODAYS LIGHT PRECIPITATION...FUELS ARE APPARENTLY
SUFFICIENT SO WILL ISSUE A FIRE WEATHER WATCH.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 230 AM MST FRI JAN 11 2013

MODELS HAVE COME INTO BETTER AGREEMENT WITH THE EVOLUTION OF THE
LONGWAVE TROUGH NEXT WEEK...HOWEVER SOME DIFFERENCES REMAIN
PERSISTENT. AS MENTIONED IN YESTERDAYS MIDNIGHT DISCUSSION...A
COUPLE SHORTWAVES WILL STILL SWING AROUND THE BASE OF THE LONGWAVE
TROUGH ON MONDAY AND INTO MONDAY NIGHT. HOWEVER...MODELS HAVE
SHIFTED THIS LONGWAVE TROUGH AND MOVEMENT OF SHORTWAVES FARTHER
SOUTH...KEEPING ANY POTENTIAL PRECIPITATION OUT OF THE TRI-STATE
AREA. THE KEY MODEL DIFFERENCE THAT REMAINS IS WILL ANY PIECE OF
ENERGY ASSOCIATED WITH THIS TROUGH CUT OFF AND BECOME AN UPPER LEVEL
LOW. AS OF RIGHT NOW...THE EUROPEAN MODEL IS THE ONLY SOLUTION THAT
DEPICTS THIS...HOWEVER THIS MODEL HAS BEEN VERY PERSISTENT IN
FORECASTING THIS SOLUTION. IF THIS HAPPENS...THE MAIN EFFECT IT WILL
HAVE ON THE TRI-STATE AREA WILL BE SOME INCREASED CLOUD COVER AND
LIMITING THE BIG WARM-UP FOR THE LATER PORTIONS OF NEXT WEEK. EITHER
WAY...THE CUT OFF LOW...IF IT DEVELOPS...WILL STAY WAY TOO FAR SOUTH
TO BRING ANY PRECIPITATION OUR WAY. BY THE MIDDLE TO END OF NEXT
WEEK...A RIDGE OF HIGH PRESSURE WILL MOVE ACROSS THE ROCKY MOUNTAINS
AND FORCE THE LONGWAVE TROUGH AND POTENTIAL CUT OFF LOW TO THE EAST.
CLEAR AND SUNNY SKIES WILL LEAD TO PLEASANT WEATHER FOR THE END OF
NEXT WEEK.

TEMPERATURES FOR NEXT WEEK WILL START OFF QUITE COOL...BUT AS
MENTIONED ABOVE A BIG WARM-UP IS EXPECTED FOR THE MIDDLE TO LATER PART
OF NEXT WEEK. FOR MONDAY...EXPECT HIGHS IN THE UPPER 20S TO LOW 30S
WITH LOWS IN THE TEENS TO NEAR 10. THE BEGINNINGS OF THE WARM-UP
WILL START TO BE SEEN ON TUESDAY AS HIGHS CLIMB INTO THE 30S. BY
WEDNESDAY...EXPECT HIGHS TO REACH INTO THE MID TO UPPER 40S AND
REMAIN THERE THROUGH FRIDAY. GUIDANCE IS SUGGESTING THAT 50S ARE NOT
OUT OF THE QUESTION BUT DUE TO THE UNCERTAINTY OF POSSIBLE CLOUD
COVER AND 3-5 DEGREE DIFFERENCES IN 850 MB TEMPERATURES BETWEEN THE
EUROPEAN AND GFS MODELS DURING THIS TIME PERIOD WAS NOT CONFIDENT
ENOUGH TO GO HIGHER. LOW TEMPERATURES FOR THE MIDDLE TO LATE PART OF
NEXT WEEK ARE PROJECTED TO BE IN THE LOW TO MID 20S EACH NIGHT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1003 PM MST THU JAN 10 2013

CURRENT SATELLITE FOG PRODUCT SHOWING WESTERN EDGE OF STRATUS/FOG
ERODING FROM WEST TO EAST. VISIBILITIES SHOULD IMPROVE SOON AT
KGLD AND CLOSER TO SUNRISE AT KMCK. CONSEQUENTLY LIFR CONDITIONS
WILL CONTINUE AND THEN IMPROVE TO VFR ONCE THE STRATUS AND FOG
MOVE OUT. STRONG SOUTH WINDS ARE EXPECTED ESPECIALLY AT KGLD AFTER
SUNRISE AND WILL CONTINUE THROUGH THE AFTERNOON AHEAD OF A COLD
FRONT THAT WILL SHIFT WINDS TO THE NORTHWEST AROUND 00Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR KSZ004-016.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR KSZ001>004-015-016-029.

     HIGH WIND WARNING FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5
     PM MST /6 PM CST/ THIS AFTERNOON FOR KSZ013-014-027-028-041-
     042.

     RED FLAG WARNING FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM
     MST /6 PM CST/ THIS AFTERNOON FOR KSZ027-041-042.

CO...WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR COZ090.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR COZ091-092.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR COZ254.

NE...DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR NEZ081.

&&

UPDATE...024
SHORT TERM...024
LONG TERM...RRH
AVIATION...032
Hazardous weather outlook, Jan 10, 1:12 PM MST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MST THU JAN 10 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111730-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
112 PM MST THU JAN 10 2013 /212 PM CST THU JAN 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF DENSE FOG IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA
WILL OCCASIONALLY REDUCE VISIBILITY TO A QUARTER OF A MILE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF DENSE FOG WILL BE POSSIBLE FRIDAY MORNING IN NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA.

STRONG WEST TO SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60
MPH ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE 70 ON FRIDAY.
A HIGH WIND WATCH REMAINS IN EFFECT. THE STRONG WINDS AND LOW
RELATIVE HUMIDITY MAY CREATE EXPLOSIVE FIRE GROWTH FOR AREAS
GENERALLY SOUTH OF A LINE FROM KIT CARSON AND CHEYENNE WELLS
COLORADO TO WESKAN AND LEOTI KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:40 AM MSTHigh Wind WarningGLDGreeley, Logan, Sherman, Thomas, Wallace, Wichita14 hr
Jan 11, 2:40 AM MSTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Norton, Rawlins and 1 more14 hr
Jan 11, 11:37 AM MSTBlowing Dust AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more5 hr

Nearby

Red Flag Warnings in Kansas, 2013Red Flag Warnings in Colorado, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.